Just before I was diagnosed with Ulcerative Colitis I was on Flagyl (Metronidazol) for a few days and it made me very sick. Flagyl is not supposed to be given to people with a history of seizures or epilepsy, but I had never had either. I have found out through much research on the internet that there are rare side effects, including psuedomembranous colitis (fake Ulcerative Colitis) and encephalopathy (seizures, muscle spasms, etc). I have also found a few people on the internet that started taking Asacol (mesalamine) and ended up with Epilepsy within a few weeks. I started having seizures 2 weeks after starting on Asacol.
This past weekend, I got lucky and an MD actually saw one of my seizures that lasted 5-10 minutes. He said that it seemed to be an autonomic reaction related to the vagus nerve. I stopped taking my Asacol nearly 3 weeks ago and have getting more energetic and had an easier time focusing and remembering things. I could really tell a noticable change each day for the first week. I also started taking lactaid when I consume dairy products and avoiding fructose as much as possible. With the above information and my research on the Flagyl and Asacol I went to my visit to the Neuro today.
My Neuro said it makes sense that I had a bad reaction to the 2 medications, especially since my bowels have improved since stopping the Asacol. He also said that the Vagus nerve effects the area of my brain where my seizures showed up on the EEG I had last October. I am so excited!! There is a good chance that my seizures will continue to decrease and go away. If they do, I will probably be weened off of my Keppra in October or November. I really hope this information can help somebody else out here. Good luck to each of you. If you would like to you can e-mail me at firstname.lastname@example.org
. Just put something catchy in the subject line or it will probably get deleted as junk mail.
Thanks to all of you for your help, information, and support. I really enjoy interacting with people since it is hard to meet people on the street with related medical problems.